American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Apply for this position
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2019, 7(7), 143-144
DOI: 10.12691/ajmcr-7-7-6
Open AccessCase Report

Ciprofloxacin-Induced Acute Psychosis: A Case Report

Cilia Nazef1, and Aazim Arif1

1Florida State University College of Medicine, Tallahassee Fl, United States of America

Pub. Date: June 27, 2019

Cite this paper:
Cilia Nazef and Aazim Arif. Ciprofloxacin-Induced Acute Psychosis: A Case Report. American Journal of Medical Case Reports. 2019; 7(7):143-144. doi: 10.12691/ajmcr-7-7-6

Abstract

Background: Ciprofloxacin, a member of the fluoroquinolone class, is a commonly used antimicrobial agent for treatment of both gram positive and gram negative bacterial infections. More commonly encountered adverse effects of ciprofloxacin relate to the gastrointestinal tract and include nausea, diarrhea, abnormal liver enzymes, and risk for Clostridium difficile infection. Other adverse effects include QT prolongation, dysglycemia, and risk for tendon rupture. It has been reported that minor CNS effects, such as dizziness and headaches, can result from the use of ciprofloxacin; however there have been rare occurrences of seizures and hallucinations [3,4]. Case Presentation: A 24 year old male patient presented to the primary care clinic with history of voluminous, watery diarrhea, fever, weight loss and abdominal pain for 10 days and has no significant past medical history. Workup demonstrated a positive fecal occult test and multiple pathogens in stool PCR. He was subsequently diagnosed with polymicrobial infectious gastroenteritis and colitis and was prescribed ciprofloxacin 500 mg twice daily and metronidazole 500 mg twice daily for 10 days. Four days later following antibiotics use, the patient had visited the clinic with complaints of feeling unwell, auditory hallucinations, and suicidal ideations without intent or plan. He was suspected to have ciprofloxacin induced psychosis and was instructed to discontinue ciprofloxacin but to continue taking metronidazole. After a week, the patient reported that his psychiatric symptoms had resolved two days after discontinuing ciprofloxacin. Conclusion: Ciprofloxacin-induced psychosis, albeit uncommon, should be included in the differential diagnosis if a patient begins to show signs and symptoms of psychosis during treatment with ciprofloxacin.

Keywords:
ciprofloxacin fluoroquinolones psychosis

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Hooper DC. Mechanisms of action of antimicrobials: focus on fluoroquinolones. Clin Infect Dis. (2001); 32(Suppl 1): S9-S15.
 
[2]  Pasternak B, Inghammar M, Svanstr√∂m H. Fluoroquinolone use and risk of aortic aneurysm and dissection: nationwide cohort study. BMJ. (2018); 360: k678. Published 2018 Mar 8.
 
[3]  Carbon, C. Comparison of side effects of levogloxacin versus other lfuorquionolones. Chemotherpay. (2001); 47 (s3): 9-14.
 
[4]  LeBel, M. Ciprofloxacin: chemistry, mechanism of action, resistance, antimicrobial apectrum, pharmacokinetics, clinical trials, and adverse reactions. Pharmacotherapy. (1988); 8, 3-30.
 
[5]  Ranjan, A., Praharaj, S. K. Ciprofloxacin-induced psychosis. J Neuropsychiatry Clin Neurosci. (2014); 26(1), E36-37.
 
[6]  Segev S, Rehavi M, Rubinstein E. Quinolones, theophylline, and diclofenac interactions with the gamma-aminobutyric acid receptor. Antimicrob Agents Chemother. 1988; 32(11): 1624-1626.
 
[7]  Kalkman, H. & Loetscher, E. GAD67: the link between the GABA-deficit hypothesis and the daminergic- and glutamatergic theories of psychosis. J Neural Transm (2003) 110: 803.